Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Jackson, MS

July 14, 2005Choctaw County, Oktibbeha County, Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 14, 2005, 5:49 PM CDT for Choctaw County, Oktibbeha County, Webster County, Mississippi. It was in force for 116 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2005, 5:49 PM CDT (22:49 UTC)
Expired
Jul 14, 2005, 7:45 PM CDT
In force
116 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Choctaw County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:15 PM CDTFLASH FLOODMathiston, MSSEVERAL HOMES IN MATHISTON HAD WATER IN THEM. SEVERAL COUNTY ROADS ALSO HAD WATER OVER THEM.
Jul 14, 6:15 PM CDTFLASH FLOODMathiston, MSWATER REPORTED OVER HIGHWAY 82 IN MATHISTON.
Jul 14, 6:30 PM CDTFLASH FLOOD1 E Maben, MS4-5 IN OF RAIN CAUSED SEVERAL INCHES OF WATER TO COVER MOST OF THE STREETS IN MABEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2325 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 142252
FFWJAN
MSC019-105-155-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI
  SOUTHERN WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI
  WESTERN OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 745 PM CDT

* AT 549 PM CDT...RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL 
RAINFALL WERE CONTINUING TO MOVE EASTWARD ACROSS SOUTHERN 
WEBSTER...NORTHERN CHOCTAW AND WESTERN OKTIBBEHA COUNTIES. LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED THAT SOME HOMES WERE BEING THREATENED 
BY RISING WATER IN THE MATHISTON AREA ALONG HIGHWAY 15.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MATHISTON AND EUPORA.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA. DO NOT CROSS FLOODED ROADWAYS...TURN AROUND DONT DROWN

LAT...LON 3342 8932 3333 8891 3355 8888 3366 8950
      3350 8950

$$

EEC
1 follow-up statement
000 
WGUS74 KJAN 142344
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
640 PM CDT THU JUL 14 2005

MSC019-105-155-150045-
WEBSTER MS-OKTIBBEHA MS-CHOCTAW MS-
640 PM CDT THU JUL 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR CHOCTAW...
OKTIBBEHA AND WEBSTER COUNTIES...

AT 635 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A PORTION 
OF HIGHWAY 82 FLOODED IN MATHISTON AND THE ROAD WAS TEMPORARILY 
CLOSED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MATHISTON...
MABEN AND EUPORA.

AT 635 PM...RAIN AND THUNDERSTORMS WERE STILL ONGOING ACROSS THE 
WARNED AREA...HOWEVER A WEAKENING TREND IS CURRENTLY OCCURRING.

SINCE 530 PM...2 TO 5 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED 
AREA AND AN ADDITIONAL HALF TO 1 INCH WILL BE POSSIBLE THROUGH 745 
PM. 

THE MAIN CONCERN...THROUGH 745 PM...IS THE EXCESSIVE RUNOFF FROM THE 
EARLIER HEAVY RAINFALL. THIS HEAVY RAIN IS LIKELY CAUSING FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3342 8932 3333 8891 3355 8888 3366 8950
      3350 8950

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:16 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 14, 3:16 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT THU JUL 14 2005

.DISCUSSION...
PERSISTENCE FORECAST IS THE RULE TROPICAL AIRMASS WILL REMAIN INTO
THE WEEKEND. PWS IN EXCESS OF TWO INCHES...KIS IN THE UPPER 30S AND
HIGH LOW LEVEL THETA-E VALUES WILL KEEP THE ATMOSPHERE PRIMED FOR
MORE OF WHAT WEVE SEEN OVER THE PAST FEW DAYS.

TONIGHT THROUGH FRIDAY NIGHT...REMNANT LOW OF DENNIS OVER THE OHIO
RIVER VALLEY REGION WILL EVENTUALLY TRANSITION INTO AN ELONGATED
SHEAR AXIS. SEVERAL IMPULSES IN THE MID LEVEL FLOW AND A MYRIAD OF
SFC BOUNDARIES WILL AFFECT THE REGION THROUGH THE PERIOD. SCT TO NUM
SHRA/TSRA WILL LINGER INTO THIS EVENING AND DECREASE IN COVERAGE
AFTER ABOUT 9PM. WILL MAINTAIN A CHC POPS OVERNIGHT AS IT WONT TAKE
MUCH TO SUSTAIN A FEW LINGERING SHRA/TSRA IN THIS AIRMASS. BY
TOMORROW A LITTLE HEATING WILL GO A LONG WAY. SBCAPES WILL QUICKLY
SURGE IN EXCESS OF 3000 J/KG AND CONVECTION SHOULD START AGAIN
DURING THE DAYLIGHT HOURS OF THE MORNING. COVERAGE OF SHRA/TSRA WILL
EXPAND DURING THE PEAK HEATING OF THE AFTERNOON AND CONTINUE INTO
THE EVENING WITH DWINDLING COVERAGE AGAIN AFTER 9PM. WILL HIGHLIGHT
SCT STRONG STORMS IN THE HWO...WITH THE PRIMARY RISK BEING 40-50MPH
WIND GUSTS. HAIL IS A BIT TOO HARD TO COME BY WITH -5C/-6C AT 500MB
AND WARM CLOUD DEPTHS OF ABOUT 4.5KM. TORRENTIAL DOWNPOURS WILL
CONTINUE TO BE AN ISSUE WITH THESE STORMS AS WELL.

TEMP WISE...NEAR PERSISTENCE LOWS IN THE MIDDLE 70S BOTH TONIGHT AND
FRI NIGHT. FOR FRIDAYS HIGHS...WENT WITH MAV GUIDANCE IN MY SOUTH
AND ABOUT 3-4F ABOVE GUIDANCE IN MY NORTH./GAGAN/

IN THE EXTENDED PERIOD...NO REAL CHANGES SEEN IN THE MDLS SO
THINKING CONTINUES. WET PATTERN LOOKS TO BEGIN TO COME TO AN END
LATE THIS WEEKEND AND ESPECIALLY BY THE BEGINNING OF THE WEEK AS
HIGH PRESSURE BUILDS WWRD OUT OF THE WSTRN ATLANTIC. THIS WILL
TRANSLATE TO WARMER WEATHER AS WELL. OVERALL FORECAST CHANGES WILL
BE VERY MINOR WITH JUST SOME TWEAKING.

SATURDAY...COVERAGE FOR SHRA AND TSRA MAY NOT BE AS GREAT AS THE
PREVIOUS TWO DAYS BUT STILL EXPECTING A DECENT SHOT OF PRECIP ACROSS
A MAJORITY OF THE CWA. SHEAR AXIS WILL HAVE MOVED TO THE NORTHWEST
AS A RESULT OF THE UPPER RIDGE BUILDING IN FROM THE EAST. EVEN
THOUGH PWS ARE STILL EXPECTED TO REMAIN ATA 2...MORE THAN
SUFFICIENT FOR JULY. THERE WILL ALSO BE DECENT INSTABILITY TO WORK
WITH...LIS IN THE -2 TO -4 RANGE AND ML CAPE B/T 1500 TO 2000 J/KG.
ALSO WITH A STRONG SOUTHERLY COMPONENT UP TO H5 LOOK FOR AN ACTIVE
SEABREEZE WHICH MAY MAKE IT A GOOD WAYS INTO THE CWA. THIS WILL ONCE
AGAIN KEEP TEMPS FROM GETTING TOO MUCH ABV 90.

SUNDAY AND INTO NEXT WEEK...BERMUDA HIGH WILL BE BEGINNING TO TAKE
CONTROL OVER THE REGION AS IT BUILDS WWRD. THIS HAS BEEN ADVERTISED
BY THE MDLS FOR THE PAST WEEK ALONG WITH OUR FORECAST AND SEE NO
REASON TO CHANGE THE THINKING. WITH THAT SHRA AND TSRA ACTIVITY WILL
BECOME DIURNALLY DRIVEN ACROSS THE AREA WITH A GREATER COVERAGE IN
THE SOUTH CLOSE TO THE SEABREEZE. ALSO DAILY HIGHS WILL BEGIN TO
CREEP UP A LITTLE MORE. H85 TEMPS STILL ONLY IN THE UPPER TEENS SO
LOWER TO MID 90S REMAINS IN THE THINKING. UNTIL WE START SEEING SOME
WARMER LL TEMPS WE WILL NOT GET ABOVE THE MID 90S. MEX GUIDANCE
AGREES WITH THE THINKING WITH TEMPS AND THAT IS BASICALLY WHAT THE
FORECAST HAS SO MEX LOOKS GOOD.

AS FOR HURRICANE EMILY WITH THE RIDGE PROGGED TO HOLD STRONG OVER
THE AREA TURNING NORTH IS GOING TO BE A REAL TASK FOR EMILY AND WITH
IT NOT LOOKING THAT LIKELY WILL MAINTAIN NO INFLUENCE ON OUR WEATHER
YET FROM THE HURRICANE. WILL STILL CLOSELY WATCH HURRICANE EMILY AS
IT HAS CONTINUED TO STRENGTHEN AND IS FORECASTED TO BE A CAT3 WHEN
IT APPROACHES THE YUCATAN. /BANNAN/
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  90  74  91 /  70  80  50  50
MERIDIAN      72  90  72  91 /  70  80  50  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

GAGAN/BANNAN
Hazardous weather outlook, Jul 14, 2:31 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU JUL 14 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151931-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
231 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING AND AGAIN ON FRIDAY ACROSS MUCH OF CENTRAL
MISSISSIPPI...EXTREME SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA. THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS OF
40 TO 50 MILES PER HOUR AND HEAVY RAINFALL.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL BE PARKED OVER THE
REGION. SEVERAL SURFACE BOUNDARIES WILL LINGER ACROSS NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI AND ACT AS FOCUS MECHANISMS FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP.  THE GREATEST AMOUNT OF
ACTIVITY IS EXPECTED DURING THE DAYTIME AND EVENING HOURS...WHEN
HEATING AND INSTABILITY ARE AT THEIR PEAK. THE MAIN RISKS FROM
ANY STORMS WILL BE WIND GUSTS BETWEEN 40 AND 50 MPH AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT THURSDAY JULY 21TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 14, 2:02 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT THU JUL 14 2005

MSZ049-141945-
RANKIN-
202 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST RANKIN COUNTY...

AT 200 PM CDT...WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER
JACKSON EVERS INTERNATIONAL AIRPORT. THIS STORM WILL BE CAPABLE
OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...NEARLY CONSTANT
LIGHTNING AND TORRENTIAL DOWNPOURS OF RAIN. THIS STORM WILL MOVE
SLOWLY EAST AND EFFECT AREAS IN WEST CENTRAL AND CENTRAL RANKIN
COUNTY...THROUGH 245 PM.
Special weather statement, Jul 14, 2:27 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT THU JUL 14 2005

MSZ048-049-142030-
HINDS-RANKIN-
227 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORMS MOVING ACROSS RANKIN COUNTY...

AT 227 PM CDT...WEATHER RADAR INDICATED A LARGE CLUSTER OF STRONG
THUNDERSTORMS COVERING MUCH OF WESTERN AND SOUTHERN RANKIN COUNTY.
THESE STORMS ARE MERGING AND MOVING SLOWLY EAST...AND WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...NEARLY CONTINUOUS
LIGHTNING STRIKES...AND TORRENTIAL RAINFALL OF TWO INCHES IN A HALF
HOUR. THESE STORMS WILL MOVE ACROSS BRANDON AND INTO EASTERN
RANKIN COUNTY AND AFFECT THE BRANDON TO PELAHATCHIE AREA THROUGH
330 PM.

EC
Special weather statement, Jul 14, 4:30 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT THU JUL 14 2005

MSZ029>033-038-039-142230-
CHOCTAW-CLAY-LOWNDES-NOXUBEE-OKTIBBEHA-WEBSTER-WINSTON-
430 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORMS DEVELOPING...

AT 430 PM CDT...WEATHER RADAR INDICATED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTH CENTRAL AND EAST
CENTRAL MISSISSIPPI...ESPECIALLY IN THE STARKVILLE TO WEST POINT
AREA...AND IN WINSTON AND NOXUBEE COUNTIES. THESE STORMS WILL
PRODUCE WIND GUSTS UP TO 50 MPH...TORRENTIAL RAINFALL...AND
FREQUENT LIGHTNING STRIKES AS THE MERGE AND DRIFT TO THE EAST.
MORE STRONG STORMS COULD DEVELOP LATER THIS AFTERNOON AND AFFECT THE
LOUISVILLE TO COLUMBUS AREA.

EC
Local storm report, Jul 14, 5:04 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 N CARTHAGE            32.79N 89.53W
07/14/2005  0.25 INCH        LEAKE              MS   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED 3 MILES NORTH OF CARTHAGE BY
            LEAKE COUNTY EOC.

0351 PM     HAIL             NEW HOPE                33.45N 88.32W
07/14/2005  0.25 INCH        LOWNDES            MS   LAW ENFORCEMENT

            PEA SIZED HAIL REPORTED IN NEW HOPE BY LOWNDES COUNTY
            911.

&&

WESTER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:25 PM CDTSevere Thunderstorm WarningJANLeake39 min
Jul 14, 3:39 PM CDTSevere Thunderstorm WarningJANMadison34 min
Jul 14, 5:12 PM CDTSevere Thunderstorm WarningJANWebster48 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.